Alert archive / California / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 7, 2014, 7:00 PM PDT for Plumas County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2014, 7:00 PM PDT (02:00 UTC)
- Expired
- Aug 7, 2014, 7:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
County Plumas County, CA
The radar
The Reno radar (KRGX), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3022 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WWUS85 KREV 080200 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 700 PM PDT THU AUG 7 2014 CAZ071-080245- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 700 PM PDT THU AUG 7 2014 ...STRONG THUNDERSTORM WEST OF LAKE DAVIS... AT 654 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF LAKE DAVIS...OR 9 MILES NORTH OF BLAIRSDEN...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...NICKEL SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 745 PM PDT INCLUDE...LAKE DAVIS... GRASSHOPPER FLAT CAMPGROUND AND GRIZZLY CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4003 12036 3979 12036 3982 12072 4000 12073 TIME...MOT...LOC 0200Z 269DEG 5KT 3991 12061 $$ JHW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:10 PM PDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 7, 2:10 PM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 210 PM PDT THU AUG 7 2014 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE SIERRA AND IN NORTHEAST CALIFORNIA THROUGH THIS EVENING. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH EARLY NEXT WEEK. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES WILL REMAIN NEAR NORMAL FOR THE UPCOMING WEEK. && .SHORT TERM... CUMULUS BUILDUPS HAVE FORMED ACROSS MUCH OF THE REGION, WITH BEST DEVELOPMENT SO FAR IN THE CONVERGENCE ZONE OF NORTHERN LASSEN COUNTY, PARTS OF NORTHWEST NV NORTH OF INTERSTATE 80, AND NEAR THE SIERRA CREST. INSTABILITY IS NOT AS STRONG TODAY AND NO SIGNIFICANT UPPER FORCING IS EXPECTED, SO CONVECTION SHOULD BE MORE SPARSE BEFORE WINDING DOWN LATER THIS EVENING. MOISTURE WILL REMAIN PLENTIFUL WITH LITTLE CELL MOTION EXPECTED ESPECIALLY SOUTH OF I-80, SO AS STORMS PULSE UP THEY COULD PRODUCE BRIEF HEAVY RAINFALL. STEERING FLOW IN THE SIERRA IS GENERALLY NORTHEAST TO EAST SO MOST CELLS THAT FORM NEAR THE CREST SHOULD PROPAGATE PRIMARILY TO THE WEST. FOR FRIDAY, THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION WILL INCREASE AS LOW PRESSURE APPROACHES THE NORTHERN CALIFORNIA COAST, WITH SOME COOLING ALOFT PRODUCING INCREASED INSTABILITY OVER THE REGION. 700-500 MB FLOW BECOMES SOUTHWEST-WEST WITH A MODEST ZEPHYR BREEZE EAST OF THE CREST DEVELOPING BY MID AFTERNOON, SO THIS WOULD FAVOR AN EAST TO NORTHEAST STORM MOTION GENERALLY AROUND 10 KNOTS. MOISTURE WILL REMAIN PLENTIFUL, AND PROPAGATION AIDED BY OUTFLOWS COULD INCREASE RAIN DURATION IN SOME LOCATIONS, SO THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL CONTINUE DESPITE THIS INCREASE IN CELL MOTION. FOR SATURDAY, MOST GUIDANCE DATA IS INDICATING A CLOSED LOW CENTER REACHING THE SAN FRANCISCO BAY. FLOW ALOFT OVER EASTERN CA-WESTERN NV BECOMES SOUTHEAST-SOUTH WHICH WILL LEAD TO MORE MOISTURE AND CONTINUED INSTABILITY FOR PRODUCING SHOWERS AND THUNDERSTORMS. THE MORE FAVORED AREAS FOR THUNDERSTORM ACTIVITY WILL DEPEND ON HOW CLOSE THE LOW TRACKS TO THE COAST, AND TIMING OF SHORTWAVE ENERGY ROTATING AROUND THE MAIN LOW. FOR NOW WE HAVE INCREASED POPS MAINLY SOUTH OF HIGHWAY 50, BUT DEFORMATION ZONE COULD SET UP OVER THE SIERRA AND NORTHEAST CA SATURDAY EVENING AND OVERNIGHT AND SUSTAIN DEVELOPMENT LONGER THAN USUAL. AS A RESULT, WE CARRIED POPS THROUGH SUNDAY MORNING GENERALLY WEST OF A GERLACH-FERNLEY-MAMMOTH LAKES LINE. MJD .LONG TERM...SUNDAY THROUGH THURSDAY... MODELS ARE IN GOOD AGREEMENT WITH A TROUGH ALONG THE CALIFORNIA COAST SUNDAY-MONDAY AND A SERIES OF WEAK VORTICITY LOBES SWINGING ACROSS THE SIERRA AND NORTHWEST NV. THIS PROVIDES POTENTIAL FOR AFTERNOON/EVENING THUNDERSTORMS ACROSS THE SIERRA AND ACROSS WESTERN NV WEST OF A GERLACH TO HAWTHORNE LINE. THERE IS ALSO POTENTIAL FOR NOCTURNAL THUNDERSTORMS SUNDAY NIGHT MAINLY FROM THE TAHOE BASIN NORTHWARD INTO LASSEN AND MODOC COUNTIES. FORECAST CONFIDENCE IS QUITE LOW TUESDAY-THURSDAY WITH THE GFS ENSEMBLE SYSTEM SUPPORTING RIDGING OVER THE EASTERN SIERRA AND WESTERN NV, WHILE OTHER MODELS SHOW A LOW PRESSURE SYSTEM IN VARIOUS POSITIONS ACROSS THE WEST. THE CURRENT FORECAST FOLLOWS THE GFS WITH DRY CONDITIONS AND NEAR NORMAL TEMPERATURES WED-THU. JCM && .AVIATION... SMALL ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE WESTERN NV DESERT THIS AFTERNOON. LATER THIS AFTERNOON AND EVENING, THUNDERSTORMS WILL DEVELOP NEAR THE SIERRA CREST AND ACROSS PLUMAS, LASSEN AND NORTHERN WASHOE COUNTIES. HEAVY RAIN AND OUTFLOW WINDS TO 40 KTS ARE THE BIGGEST THREAT WITH ANY STRONGER STORMS. LOW PRESSURE ALONG THE CALIFORNIA COAST WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY THROUGH MONDAY. JCM && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 7, 4:42 PM PDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT THU AUG 7 2014
CAZ072-080030-
GREATER LAKE TAHOE AREA-
442 PM PDT THU AUG 7 2014
...STRONG THUNDERSTORM OVER BARKER PASS AND BLACKWOOD CREEK...
AT 434 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TAHOE CITY...AND MOVING
EAST AT 5 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND PENNY SIZE HAIL...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...HOMEWOOD...
SUNNYSIDE-TAHOE CITY...TAHOE CITY...SUGAR PINE POINT STATE PARK.
IF ON THE WEST SHORE OF LAKE TAHOE...PREPARE TO HEAD FOR SHORE NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS
AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL
CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
&&
LAT...LON 3920 12010 3903 12010 3903 12022 3916 12026
3920 12025
TIME...MOT...LOC 2340Z 270DEG 4KT 3912 12024
JHWSpecial weather statement, Aug 7, 5:11 PM PDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
511 PM PDT THU AUG 7 2014
CAZ071-080100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
511 PM PDT THU AUG 7 2014
...STRONG THUNDERSTORM OVER CALIFORNIA HIGHWAY 44 AT BOGARD REST
AREA...
AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER BOGARD REST AREA ON HIGHWAY 44. THIS
STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND PENNY SIZE HAIL...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...CRATER LAKE
CAMPGROUND AND HIGHWAY 44 INCLUDING THE BOGARD REST AREA.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 4070 12114 4060 12092 4044 12106 4055 12127
4057 12127
TIME...MOT...LOC 0010Z 033DEG 2KT 4057 12110
JHWSpecial weather statement, Aug 7, 5:35 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 535 PM PDT THU AUG 7 2014 CAZ072-080100- GREATER LAKE TAHOE AREA- 535 PM PDT THU AUG 7 2014 ...STRONG THUNDERSTORM OVER SQUAW VALLEY SKI AREA... AT 530 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SQUAW VALLEY...AND MOVING SOUTHEAST AT 5 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...ALPINE MEADOWS... SUNNYSIDE-TAHOE CITY...SQUAW VALLEY...SQUAW VALLEY SKI AREA...CA 89 AT PLACER-NEVADA CO LINE AND SILVER CREEK CAMPGROUND. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3932 12021 3914 12015 3913 12023 3931 12030 TIME...MOT...LOC 0033Z 276DEG 8KT 3923 12022 JCM
Special weather statement, Aug 7, 7:00 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 700 PM PDT THU AUG 7 2014 CAZ071-080245- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 700 PM PDT THU AUG 7 2014 ...STRONG THUNDERSTORM WEST OF LAKE DAVIS... AT 654 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF LAKE DAVIS...OR 9 MILES NORTH OF BLAIRSDEN...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...NICKEL SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 745 PM PDT INCLUDE...LAKE DAVIS... GRASSHOPPER FLAT CAMPGROUND AND GRIZZLY CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4003 12036 3979 12036 3982 12072 4000 12073 TIME...MOT...LOC 0200Z 269DEG 5KT 3991 12061 JHW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:35 PM PDT | Special Weather Statement | REV | 25 min | |
| Aug 8, 2:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Aug 8, 3:42 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Aug 8, 3:49 PM PDT | Special Weather Statement | REV | 26 min | |
| Aug 8, 4:32 PM PDT | Special Weather Statement | REV | Churchill | 28 min |
| Aug 8, 4:58 PM PDT | Special Weather Statement | REV | Churchill | 32 min |
| Aug 7, 5:11 PM PDT | Special Weather Statement | REV | Lassen | 49 min |
| Aug 7, 7:04 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 26 min |
| Aug 8, 3:05 PM PDT | Special Weather Statement | REV | Sierra | 25 min |
| Aug 8, 3:16 PM PDT | Special Weather Statement | REV | Lassen | 44 min |
| Aug 8, 4:00 PM PDT | Special Weather Statement | REV | Lassen | 45 min |
Nearby
Special Weather Statements in California, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.